Australia. In the first half of 1997, the Adverse Drug Reactions Committee received 67 reports of suspected adverse reactions associated with the use of the biphosphonate, alendronic acid (58 women, 9 men), which is indicated for the treatment of osteoporosis in postmenopausal women and Paget’s disease of the bone. Cases involving gastrointestinal or musculoskeletal symptoms accounted for 75% of the reports.
Of particular importance are 22 reports which documented early onset (mostly in the first week) of various oesophageal problems. Three of these reports were accompanied by the results of endoscopy showing severe oesophageal ulceration. Three reports indicated that oesophageal problems had occurred despite compliance with the contraindications and precautions specified in the product information.
Prescibers should be aware that alendronic acid can cause severe and/or extensive oesophagitis which may damage the whole length of the oesophagus. Specific precautions to be observed include taking the drug only after getting up in the morning with a full glass of water; patients should not lie down for at least 30 minutes after the dose and not until after taking their first food of the day.
[See also Pharmaceuticals Newsletter Nos. 5&6, May&June 1996 and Nos. 1&2, January&February 1997]
Reference: Australian Adverse Drug Reactions Bulletin Vol. 16, No. 3, August 1997.